Print this page    •   Back to Web version of article

Dizzy, Dreamy, Depressed: Dealing With Sustiva Side Effects

By Steve McGuire

July/August 2003

"Two steps forward, one step back" seems to characterize most advances in HIV treatment. More often than not, that has meant that, along with the lower viral load and higher CD4 T-cells count, a new antiretroviral drug brings unpleasant -- sometimes even unbearable -- side effects.

One of the most popular antiretrovirals (ARVs) today is the non-nucleoside reverse transcriptase inhibitor (NNRTI) Sustiva. The drug’s appeal for both physicians and people living with HIV comes largely from how well it works as part of a HAART combination [highly active antiretroviral therapy] in suppressing HIV replication and because it is one of the easiest ARVs to take -- just one pill, one time a day.

However, many current and potential users of Sustiva are concerned about its potential for side effects affecting the central nervous system (CNS). These side effects primarily involve various sleep disturbances and changes in mood or mental outlook. Below is a list of the most common CNS side effects, and some of the medical and lifestyle steps that patients, with the help of their health care providers, can take to manage them.

Most studies of Sustiva have shown that the drug’s side effects for most users are mild to moderate and either disappear or become much less serious during or after the first few weeks of use. For others, the side effects persist. Most people taking Sustiva should take it on an empty stomach. Food can cause your body to absorb more Sustiva, making side effects more frequent or more serious.

How Often and for How Long?

Clinical study data show that about 53% of patients taking Sustiva have some kind of CNS symptoms, as opposed to about one-quarter of those in control groups. For 33% of patients, the symptoms were mild. Another 17% experienced symptoms described as moderate, and 2% had severe symptoms. Reports of how long CNS side effects may last vary widely, depending on the kind and size of study and the ways the data are analyzed and reported. As just one example, however, in one study, about 65% of participants reported dizziness at one month on Sustiva treatment, with about 11% reporting dizziness at six months. Similarly, 35% reported insomnia at one month, with some 8% reporting it at six months. The CNS side effects associated with Sustiva generally come under one of five general categories: sleep disturbances (insomnia, unusual dreams -- which people sometimes like, or drowsiness); dizziness; impaired or reduced ability to concentrate; nervousness, anxiety, or agitation; and depression.

Watch for pre-existing conditions, such as anxiety or depression, and treat them. Sustiva might worsen the symptoms. If you were already experiencing difficulty falling asleep or staying asleep before you began to take Sustiva, be sure to tell your physician. That could mean that some other medical or emotional problem is at the root of your sleep problems, and it should get its own diagnosis and treatment. A final caution about using Sustiva: Some doctors also believe that Sustiva should not be used by people who work in certain potentially hazardous occupations where complete concentration is needed at all times -- for example, pilots and operators of heavy machinery.

Insomnia

Unusual Dreams

Daytime Drowsiness

Dizziness

Impaired or Reduced Concentration

Nervousness, Anxiety, or Agitation

Depression

Depression occurs in 22-45% of all people with HIV, and it is diagnosed and treated less than it should be. If you have any signs of or history of depression, be sure to tell your doctor. In addition to a more formal psychiatric evaluation, you may possibly start therapy with an antidepressant before beginning to use Sustiva.


Got a comment on this article? Write to us at publications@tpan.com.




This article was provided by Positively Aware. It is a part of the publication Positively Aware. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art1176.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.